The majority of Finasteride-related side effects are synonymous with androgen deprivation therapy -- in this case, androgen deprivation by taking a 5ARI inhibitor (Finasteride) and reducing DHT, the most potent male androgen.
- Androgen deprivation therapy: Managing Side Effects
- Managing the Side Effects of Androgen Deprivation Therapy
Post-Finasteride / 5ARI Syndrome - Timeline
The below common hypogonadal symptoms affect the vast majority of men who experience the Post-Finasteride Syndrome. Onset of symptoms may manifest while on the drug (Propecia or Proscar), but typically follows a common pattern whereby:
- Within 10-14 days of quitting there is a surge/return of DHT in the body (as 5AR2 is supposedly no longer inhibited by Finasteride)
- Brief resolution of side effects (as the manufacturer claims should occur) takes place over the following week (days 15-21).
- Unfortunately this androgen surge and resolution of symptoms is short-lived, as the feelings/effects of androgen (DHT) returning to the body begin to fade over the next few days/weeks.
- Concurrent with this ebbing away of androgenic action is an "endocrine system crash", followed by return of symptoms in full-force and worsening of the patient's condition -- including complete loss of libido, penile/scrotal atrophy, and host of other side effects.
- Bloodwork at this stage often reveals a massive decrease in endogeneous Testosterone, LH and FSH production, often to hypogonadal levels along with numerous other hormone imbalances.
The reason(s) for this adverse post-drug reaction, and why treatments designed to restore androgenic action in these men often meet with little to variable success, remains unknown.
Post-Finasteride / 5ARI Syndrome - Symptoms Legend:
Post-drug: symptoms start to manifest within weeks of quitting drug (typically when Testosterone levels drop)
On drug + post-drug: symptoms manifested while on drug